Mississippi, 2025

Damaging Winds in Mississippi, September 22, 2025

September 22, 2025 · NWS MEG · 2 events in 2 counties and zones

A weak upper-level disturbance moving through zonal flow aloft helped to trigger showers and thunderstorms across the Mid-South during the afternoon of September 21, 2025. Modest instability and weak shear resulted in mainly pulse-type storms with a couple of reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak upper-level disturbance moving through zonal flow aloft helped to trigger showers and thunderstorms across the Mid-South during the afternoon of September 21, 2025. Modest instability and weak shear resulted in mainly pulse-type storms with a couple of reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 22, 12:46 PM CST, 1 hour 25 minutes earlier. Its key messages:

  • Updated at 125 PM CDT Mon Sep 22 2025
  • Multiple rounds of showers and thunderstorms through Wednesday evening will bring a low to medium risk of flash flooding, particularly along and north of I-40 where 2 to 4 inches of rain are forecast with isolated higher amounts.
  • A severe weather threat will exist for eastern Arkansas Tuesday night as a storm complex moves in, followed by a broader threat for the entire area Wednesday afternoon and evening ahead of a cold front.
  • A cold front will bring an end to the rain and storms by Thursday, ushering in slightly cooler and drier conditions for the end of the week.
Area forecast discussion, Sep 22, 12:46 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
146 PM CDT Mon Sep 22 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 125 PM CDT Mon Sep 22 2025

- Multiple rounds of showers and thunderstorms through Wednesday
  evening will bring a low to medium risk of flash flooding,
  particularly along and north of I-40 where 2 to 4 inches of rain
  are forecast with isolated higher amounts.

- A severe weather threat will exist for eastern Arkansas Tuesday
  night as a storm complex moves in, followed by a broader threat
  for the entire area Wednesday afternoon and evening ahead of a
  cold front.

- A cold front will bring an end to the rain and storms by
  Thursday, ushering in slightly cooler and drier conditions for
  the end of the week.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 125 PM CDT Mon Sep 22 2025

A weak complex of showers continues to build in along the I-
40 corridor from the west. Rainfall rates have been in the 1 to
2 inch per hour range, but have been slowly progressing ENE over
the past couple of hours. MRMS 3 hour QPE radar estimates show a
small band of 2 to 3 inches along I-40 between Forrest City and
Jeanette, but there has been little to no impact along the
interstate. The hi-res guidance shows this activity slowly moving
east across the Mid-South through late evening. With limited
instability and low shear, severe weather is not expected. The
main concern is training showers and thunderstorms with instances
of urban and small stream flooding.

A couple of weak shortwaves will continue to translate through
zonal flow across the Lower Mississippi Valley. This will result
in multiple bands of convection overnight through Tuesday
afternoon. There is considerable spread where the heaviest
rainfall will occur, but it is generally along and north of I-
40 in eastern Arkansas and west Tennessee. Our neighboring office
to our west issued a flood watch to account for the heavy
rainfall, but the lack of appreciable rainfall in our area, low
soil moisture, and uncertainty as to where it will fall,
precludes the issuance of a flood watch. Nonetheless, there is a
signal for heavy rainfall as PWATs climb to around 2 inches and
multiple rounds of convection occur across the Mid-South. We will
continue to highlight the threat of heavy rainfall and the
associated risk of flash flooding in our products.

The forecast will shift to a conditional threat of severe
thunderstorms Tuesday night as mid level flow accelerates and as
an MCS or complex of storms is forecast to form to our west. HREF
guidance suggests that instability will be on the weaker side,
with up to 1000 J/kg of MUCAPE and bulk shear will be in the
moderate range of 30 to 35 knots. The general consensus is the
complex of storms will be in a weakening state as it moves into a
less favorable environment. While this environment supports a few
strong storms, the overall severe threat is limited and confined
mainly to eastern Arkansas as the complex moves into a less
favorable airmass.

The main threat that may emerge late tomorrow night into
Wednesday morning is flooding and flash flooding. Multiple rounds
of heavy rainfall, along and north of the I-40 corridor, will
result in pockets of 2 to 4 inches of rainfall by sunup
Wednesday. The NBM probabilities of greater than 4 inches of
rainfall are near 30% and extend on a west to east line from
Jonesboro, AR to Jackson, TN. The question as to whether it is a
quick accumulation of training rainfall or long duration
accumulation is still uncertain. Nonetheless, beneficial rainfall
will occur where the worst drought conditions currently exist.

A more robust system will impact the Mid-South Wednesday
afternoon and evening as a low pressure system moves across the
region. A large upper low will drop down through the Central
Plains and a weak surface low will develop across southeast
Missouri. Ahead of a slow-moving cold front, a warm sector will
set up across north Mississippi, though its instability will be
dependent on the extent of morning cloud cover. RRFS guidance
suggests that up to 2500 J/kg of MLCAPE and 35 to 40 knots or
bulk shear will be on hand, if clouds clear out. This environment
would support all modes of storms including supercells. Still
some uncertainty as to how much instability is realized across
the area, but there will at least be a threat of strong to severe
thunderstorms Wednesday afternoon into late evening.

The cold front will push through the entire Mid-South by early
Thursday morning. Behind the front cooler and slightly drier air
will move into the region. However, an expansive upper level low
will remain overhead through Friday. This will keep clouds and
light rain in the forecast through the end of the workweek. The
long range forecast features upper level ridging building across
the Lower Mississippi Valley resulting in slightly above normal
temperatures and dry conditions.

&&

.AVIATION...
(18Z TAFS)
Issued at 125 PM CDT Mon Sep 22 2025

Multiple rounds of convection will remain the main TAF concern
this issuance. VFR conditions will prevail for much of the period.
Conditions are expected to drop to MVFR, however, with tomorrow
morning's round of convection and extending through the period.
South/southwest winds will remain largely sub 10 kts with a few
occasional gusts to 20 kts as convection moves through.

&&

.FIRE WEATHER...
Issued at 125 PM CDT Mon Sep 22 2025

Wetting rain chances will continue each day with widespread
rainfall returning on Wednesday with a cold front. Early rainfall
totals are in the 1 to 3 inch range Tuesday night through
Thursday morning with probabilities for 2 inches or more between
40 and 70% along and north of I-40. Conditions will trend cooler
behind the front late next week.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...AEH

In the hours before

Special weather statement, Sep 22, 9:26 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
1026 AM CDT Mon Sep 22 2025

ARZ035-036-048-TNZ088-221600-
St. Francis AR-Cross AR-Crittenden AR-Shelby TN-
1026 AM CDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ST. FRANCIS...
CRITTENDEN...SOUTHEASTERN CROSS AND NORTHWESTERN SHELBY COUNTIES
THROUGH 1100 AM CDT...

At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jennette, or 9 miles south of Earle, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
West Memphis, Marion, Earle, Memphis, Crawfordsville, Edmondson,
Sunset, Jericho, Jennette, Downtown Memphis, Crittenden, Turrell,
Clarkedale, Booker, Browns, Louise, Cunningham Corner, St Clair,
Presidents Island, and Riceville.

This includes the following highways...
 Interstate 40 in Arkansas between mile markers 254 and 284.
 Interstate 40 in Tennessee between mile markers 1 and 2.
 Interstate 240 near mile marker 30.
 Interstate 55 in Arkansas between mile markers 1 and 21.
 Interstate 55 in Tennessee near mile marker 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3543 9017 3541 9017 3538 9018 3538 9017
      3537 9014 3514 8999 3499 9054 3518 9063
TIME...MOT...LOC 1526Z 244DEG 22KT 3514 9043

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AEH

The radar

The Memphis radar (KNQA), 72 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
September 22, 2:11 PM CST to 2:16 PM CST
Where
Marshall County, 2.07 mi N of Holly Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.800, -89.450

A tree was knocked down on Old Hwy 7 South. A car struck the downed tree. Power lines were knocked down on Hwy 7 North and Hwy 311.

Thunderstorm Wind, Coahoma

When
September 22, 3:49 PM CST to 3:54 PM CST
Where
Coahoma County, 0.3 mi SSE of Roundaway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.016, -90.598

A tree was knocked down near the intersection of Willis and New Africa Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294406, 1294407.